Indiana, 2023

Flood and Winter Weather in Indiana, February 22 to 23, 2023

February 22 to 23, 2023 · NWS LOT · 3 events in 3 counties and zones

An area of freezing rain developed across northwest Indiana during the early morning hours of February 22nd. 09 inches of ice accumulation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of freezing rain developed across northwest Indiana during the early morning hours of February 22nd. The Valparaiso Airport measured 0.09 inches of ice accumulation. Temperatures warmed above freezing by mid morning and then periods of heavy rain moved across northwest Indiana during the afternoon producing localized flooding. The heaviest rains fell across Newton, Jasper and Benton Counties. Storm total rainfall amounts included 3.56 inches four miles west southwest of Goodland in Benton County; 3.45 inches in Kentland in Newton County; 2.94 inches in Collegeville in Jasper County; 2.81 inches in Remington in Jasper County and 2.58 inches two miles south of Earl Park in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 22, 3:14 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 22, 3:14 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
314 AM CST Wed Feb 22 2023

.SHORT TERM...
Issued at 310 AM CST Wed Feb 22 2023

Through Thursday...

We have opted shift the headlines towards an ice storm warning for
the inland northern tier IL counties for today and tonight as
confidence continues to increase in temperatures here remaining
below freezing through the entire precipitation event. Other
change to headlines was to add in Lee, Dupage and northern Cook
into the advisory as these area also look likely to experience
some minor icing impacts, especially this morning.

Overall, the main concerns from this precipitation event today
and tonight include:

* Significant icing threat across far northern IL, with greatest
  icing amounts likely across the northern tier counties in IL
  inland from the lake. These areas are likely to remain below
  freezing through the entire event today and tonight, thus
  resulting in up to a half inch of flat ice accumulation, with
  additional sleet accumulations also possible near the WI state
  line. Also of concern is the fact that east-northeast winds
  will be gusting up around 35 mph this afternoon and evening,
  thus exacerbating the potential impacts to tree limbs and power
  lines from the ice accumulations.

* Hydro concerns also continue to be elevated through early
  evening as a period of steady heavy rainfall occurs. The highest
  threat area for a narrow east-northeastward oriented corridor of
  2"+ inch rainfall amounts and potential flooding continues to be
  favored generally southeast of the I-55 corridor. This area is
  likely to see the most intense periods of west to east training
  convective cells north of the surface warm frontal boundary into
  early this evening. As such, the potential exists for localized
  excessive rainfall amounts that may lead to flash flooding and
  significant rises on area streams and rivers. We have opted to
  hold off on issuing a flood watch, and instead continue to
  message this threat in an ESF.

* In addition to the variety of precipitation types this storm
  will also bring with it blustery winds today with even stronger
  winds for Thursday. Guidance seems to have tracked slightly
  further southward with the initial surface low that is expected
  to move across central Illinois into central Indiana later
  today. This track is expected to generate blustery east-
  northeasterly winds across much of the area, but especially for
  areas along and north of I-80 where gusts of 30 to 35 mph are
  expected. As this initial low moves east, a stronger secondary
  surface low is expected to move across the region overnight
  tonight into the early part of Thursday morning. Strong pressure
  rises on the order of 10 to 15 mb per 6 hours are expected in
  the wake of this low which will increase winds during the
  morning hours on Thursday with the strongest winds expected peak
  during the late morning and afternoon. While forecast soundings
  are not showing nearly as strong of winds aloft as this time
  yesterday, it still looks like we will be able to generate gusts
  in the 40 to 45 mph range as the cold advection in the wake of
  the low deepens the mixing potential. Winds will slowly begin to
  ease late Thursday evening and continue to do so through the
  night.

KJB/Yack

&&

.LONG TERM...
Updated at 312 AM CST Wed Feb 22 2023

Thursday through Tuesday...

Not much has changed with the forecast thinking beyond the storm
system impacting the area into Thursday. Please reference the
previous discussion below for more info.

By Thursday morning, the storm will have just about cleared the
area. A secondary low pushing across the CWA is expected to have
some stratiform precip riding its northern flank, some of which may
fall on the northern part of the area through the morning. With very
shallow saturation, any precip that does fall should be very light.
Thermal profiles from forecast soundings would suggest primarily
rain, though some snow may get mixed in there if we can saturate
deep enough to introduce some cloud ice.

Otherwise, Thursday will likely be dry across most of the area.
Once that center of low pressure passes off to the northeast, a
tight surface pressure gradient and a stout low level jet moving
over will drive winds up through the morning. Late morning through
early afternoon looks to be the timeframe of the strongest winds
when we could be gusting upwards of 40+ kt. The depth of the
mixing layer is in fairly good agreement, as are the steep lapse
rates through the mixed layer suggesting efficient mixing down of
winds through the channel. The strength of the LLJ is where most
of our discrepancies are rooted with guidance throwing up anywhere
from 35 to 55 kt at 925mb. There appears to be good clustering of
models around the 40 kt range. Additionally, it appears models
have been on a modest downward trend for Thursday's winds since
yesterday's 00Z runs. Gusts will slowly creep down through the
evening and overnight.

A high nearing the area to the northwest will drive some cooler air
in here for Thursday night and Friday. Lows early Friday morning are
forecast in the teens with morning wind chills as low as a few
degrees below zero near the IL/WI stateline to single digits across
most of the CWA. Highs on Friday look to be capped in the middle 20s
to lower 30s. Friday evening and night, a low amplitude shortwave
will interact with ample low and mid level moisture to provide a
chance for a few light snow showers. Both the GFS and Euro are
throwing up a few tenths of an inch of accumulation. Veering winds
through Friday night will result in efficient low level WAA heading
into Saturday pulling Saturday afternoon highs into the upper 30s
and 40s. This warming trend will continue through the weekend with a
ridge building aloft Sunday into Sunday night. Highs on Monday look
like upper 40s in the north to near 60 degrees in the far southern
CWA.

On Monday, behind the aforementioned ridge, a trough will be
swinging into the Midwest that looks to drop another healthy storm
system. The GFS is the most aggressive with this trough actually
resolving an upper low whereas the Euro and Canadian like the idea
of a low-amplitude, negatively-tilted trough. Nonetheless, all three
models place a speedy jet max on the trough's leeward side whose
nose moves right across central IL and resolve a widespread rain
event for Monday. An early thunderstorm threat also exists with
guidance throwing up a couple of hundred joules of CAPE. If the Euro
and Canadian's negative tilt plays out, resultant steep lapse rates
carry the thunderstorm chances even further. However, while there's
surprisingly good agreement on this potential storm system, it's
still far too early to get excited about any thunder chances.

Doom

&&

.AVIATION...
For the 06Z TAFs...

1056 PM...Primary forecast concerns include...

Freezing rain Wednesday northwest IL, including RFD.
Lifr, possible vlifr, cigs/vis Wednesday/Wednesday night.
Strong/gusty northeast winds Wednesday/Wednesday evening.

Overall, no significant changes from the 00z forecast. Easterly
winds will slowly increase overnight with gusts into the 20kt
range by daybreak. Wind directions will slowly turn northeast
Wednesday morning with gusts into the mid/upper 20kt range into
Wednesday afternoon. Speeds/gusts will slowly diminish Wednesday
evening with gusts possibly ending by late Wednesday evening.

Light rain or rain showers are expected to develop across central
IL after midnight and this activity will spread northeast into
northern IL and northwest IN toward daybreak. The bulk of this
precip is expected to be liquid rain for the Chicago terminals.
There may be a few ice pellets/sleet at the onset as the low
levels saturate. Temperatures are expected to be just above
freezing at the Chicago terminals and have maintained just rain
with this forecast but there is still a small chance of light
freezing rain, mainly at DPA/ORD and these trends will need to be
monitored overnight. There may be a short lull in the precip in
the mid morning before light rain returns and then a steady/
moderate rain is expected Wednesday afternoon when periods of
heavy rain will also be possible, especially at MDW/GYY. There is
also a chance for a few thunderstorms, mainly south of the
terminals Wednesday afternoon. Confidence remains too low for
mention at MDW/GYY.

At RFD, precip type is expected to be mainly freezing rain with
some sleet possible, but confidence too low for mention. The
precip intensity may be light in the morning, with a short lull
in the morning. But a period of moderate freezing rain is expected
in the afternoon. If temperatures were to warm just a little more
than expected, than the precip may turn out to be liquid rain.
Likewise, maintained light rain in the late afternoon and
evening, but if temperatures were to be just a little cooler, than
light freezing rain or freezing drizzle may be needed.

Cigs will remain vfr until the precipitation arrives and then cigs
are expected to quickly lower through mvfr and into ifr with lifr
cigs expected by early afternoon and they are likely to continue
into Wednesday night. Once the precipitation ends Wednesday
evening, visibility trends are uncertain. There will likely be
some light mist/fog, but changes to the visibility forecast can be
expected with later forecasts. cms

&&

.MARINE...

Hazardous east-northeast winds and associated waves will develop
tonight into Wednesday north of a developing low pressure system.
Brisk northeast winds may flirt with gales over parts of the
Illinois nearshore late Wednesday-Wednesday evening, though
confidence remained too low for watch issuance. Then on Thursday,
there's increasing confidence in and likelihood of gale force
gusts up to 40 kt as secondary low pressure quickly lifts to the
northeast. A Gale Watch was issued for this period (in effect from
9 AM to 9 PM Thursday for the entire IL/IN nearshore), with the
highest speeds/gusts mid day Thursday through early Thursday evening.

KJB/Ogorek/Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning...ILZ003-ILZ004-ILZ005 until 6 AM Thursday.

     Winter Weather Advisory...ILZ010-ILZ013 until 3 PM Wednesday.

     Winter Weather Advisory...ILZ006-ILZ008-ILZ011-ILZ012-ILZ103
     until 6 AM Thursday.

IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...9 AM
     Thursday to 9 PM Thursday.

     Small Craft Advisory...IL nearshore waters until 3 AM Thursday.

     Small Craft Advisory...IN nearshore waters until 9 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 21, 4:30 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
430 PM CST Tue Feb 21 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-222230-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
430 PM CST Tue Feb 21 2023 /530 PM EST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk late near and south of US-24.

DISCUSSION...

Isolated thunderstorms are possible in the pre-dawn hours across
portions of central Illinois and south of the Kankakee River in
Indiana. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Ice Accumulation Risk across far northern Illinois.
  Limited Sleet Risk across far northern Illinois.
  Limited Thunderstorm Risk near and south of I-88.
  Elevated Flooding Risk near and southeast of I-55.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Elevated Non Thunderstorm Wind Risk.
Monday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Ice accumulations are likely on Wednesday into Wednesday night
north of I-88 and especially near the Wisconsin border where tree
damage and power outages are possible. The ice accumulations may
also cause slick roads, with bridges and overpasses most susceptible.
Accumulating sleet may also occur and contribute to travel impacts
near the Wisconsin border.

Periods of heavy rainfall, particularly Wednesday afternoon, may
cause localized flooding, with river and stream rises likely.
If strong thunderstorms occur south of US-24 Wednesday afternoon,
there may be a threat for localized damaging wind gusts with these.

Strong westerly winds gusting up to 45 mph area wide appear likely
on Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-222230-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
430 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft, a few gale gusts possible.
  Limited Thunderstorm Risk.
Thursday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 flood. Local standard time, as filed.

Winter Weather, Porter

When
February 22, 3:30 AM CST to 8:00 AM CST
Where
Porter forecast zone
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
February 22, 3:30 AM CST to 7:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Flood, Jasper

When
February 22, 10:00 PM CST to February 23, 4:00 AM CST
Where
Jasper County, 1.98 mi NNW of Fountain Park to 1.47 mi NNW of Fountain Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.805, -87.179

Carpenter Creek near Remington crested above minor flood stage.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076494, 1076495, 1076658.